Alert archive / North Dakota / Wind Advisories in 2014

Wind Advisory 9, NWS Bismarck, ND

February 28, 201420 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 28, 2014, 5:41 AM MST for 20 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 5:41 AM MST (12:41 UTC)
Expired
Feb 28, 2014, 1:38 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 4 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.7 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WWUS73 KBIS 281241
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
641 AM CST FRI FEB 28 2014

...VERY WINDY CONDITIONS DEVELOPING BEHIND A COLD FRONT THIS
MORNING...

.A COLD FRONT WILL CONTINUE TO PUSH THROUGH WESTERN AND CENTRAL
NORTH DAKOTA THIS MORNING. THE INITIAL SURGE OF THE FRONT WILL
GENERATE SUSTAINED NORTHWESTERLY WINDS AROUND 30 MPH...WITH 45 MPH
GUSTS POSSIBLE. WINDS THIS STRONG WILL LAST FOR AROUND 3
HOURS...THEN SLOWLY DECREASE. WINDS SHOULD FALL WELL BELOW WIND
ADVISORY CRITERIA THIS AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

NDZ011-012-019>023-025-033>037-040>048-050-051-281900-
/O.NEW.KBIS.WI.Y.0009.140228T1241Z-140228T1900Z/
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...DICKINSON...
MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...MOTT...
ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
641 AM CST FRI FEB 28 2014 /541 AM MST FRI FEB 28 2014/

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST /NOON MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CST /NOON MST/ THIS
AFTERNOON. 

* TIMING...THIS MORNING.

* WINDS...SUSTAINED 30 MPH...GUSTS TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...AND GUSTS
TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

TM
3 follow-up statements
743 
WWUS73 KBIS 281618
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1018 AM CST FRI FEB 28 2014

...VERY WINDY CONDITIONS THROUGH EARLY AFTERNOON...

.A COLD FRONT HAS MOVED THROUGH WESTERN AND CENTRAL NORTH DAKOTA.
THE INITIAL SURGE OF THE FRONT HAS GENERATE SUSTAINED
NORTHWEST WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND 45 MPH.
STRONG WINDS WILL CONTINUE FOR ANOTHER HOUR OR TWO BEFORE
DIMINISHING LATE THIS MORNING INTO THE EARLY AFTERNOON. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

NDZ011-012-019>023-025-033>037-040>048-050-051-281900-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-140228T1900Z/
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...DICKINSON...
MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...MOTT...
ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
1018 AM CST FRI FEB 28 2014 /918 AM MST FRI FEB 28 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON MST/ THIS
AFTERNOON...

* TIMING...THIS MORNING AND EARLY THIS AFTERNOON.

* WINDS...SUSTAINED 30 MPH...GUSTS TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...AND GUSTS
TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
TWH
350 
WWUS73 KBIS 281814
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CST FRI FEB 28 2014

...VERY WINDY CONDITIONS THROUGH EARLY AFTERNOON...

.A COLD FRONT HAS MOVED THROUGH WESTERN AND CENTRAL NORTH DAKOTA.
THE INITIAL SURGE OF THE FRONT HAS GENERATE SUSTAINED NORTHWEST
WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND 45 MPH. STRONG
WINDS WILL CONTINUE THROUGH MID AFTERNOON...THEN DIMINISH FROM
WEST TO EAST.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

NDZ011-012-019>023-025-033>037-040>048-050-051-282200-
/O.EXT.KBIS.WI.Y.0009.000000T0000Z-140228T2200Z/
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...DICKINSON...
MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...MOTT...
ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
1214 PM CST FRI FEB 28 2014 /1114 AM MST FRI FEB 28 2014/

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST /3 PM MST/ THIS
AFTERNOON...

* TIMING...THIS MORNING AND EARLY THIS AFTERNOON.

* WINDS...SUSTAINED 30 MPH...GUSTS TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...AND GUSTS
TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
TWH
326 
WWUS73 KBIS 282038
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CST FRI FEB 28 2014

...WIND ADVISORY CANCELLED...

.WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
DIMINISH DURING THE AFTERNOON. THEREFORE THE WIND ADVISORY HAS
BEEN CANCELLED. EXPECT PATCHY BLOWING AT TIMES IN OPEN AREAS
THROUGH THE AFTERNOON.

NDZ011-012-019>023-025-033>037-040>048-050-051-282145-
/O.CAN.KBIS.WI.Y.0009.000000T0000Z-140228T2200Z/
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...DICKINSON...
MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...MOTT...
ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
238 PM CST FRI FEB 28 2014 /138 PM MST FRI FEB 28 2014/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
DIMINISH DURING THE AFTERNOON. THEREFORE THE WIND ADVISORY HAS
BEEN CANCELLED. EXPECT PATCHY BLOWING AT TIMES IN OPEN AREAS
THROUGH THE AFTERNOON

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 28, 2:13 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 28, 2:13 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CST FRI FEB 28 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CST FRI FEB 28 2014

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS TEMPERATURE
AND WIND CHILL TRENDS TODAY.

IN THE NEAR TERM...A COLD FRONT ACCOMPANIED BY A STRONG NORTHWEST
WIND IS MOVING INTO WESTERN NORTH DAKOTA EARLY THIS MORNING. WINDS
ARE GUSTING OVER 30 MPH AHEAD OF A 6-7 MB 3 HOUR PRESSURE RISE
BUBBLE. BASED ON UPSTREAM OBSERVATIONS AND BUFR FORECAST
SOUNDINGS...WIND ADVISORY CRITERIA (30 MPH SUSTAINED) SHOULD
REMAIN ISOLATED AND BRIEF SO WILL NOT ISSUE ADDITIONAL HEADLINES.

TEMPERATURES AND RESULTING WIND CHILLS ARE RATHER CHALLENGING
TODAY...AS THE TEMP AT 13Z WILL LIKELY BE THE HIGH FOR THE DAY
ACROSS THE WEST. ACROSS THE CENTRAL AND EASTERN COUNTIES...AM
EXPECTING MORNING HIGHS FOLLOWED BY FALLING AFTERNOON TEMPS. STILL
COUNTING ON ENOUGH COLD AIR ADVECTION THIS MORNING...IN
COMBINATION WITH THE STRONG WIND TO PRODUCE SUB-ADVISORY WIND
CHILLS IN THE NORTH...AND WILL LEAVE CURRENT WIND CHILL ADVISORY
UNCHANGED. SOME LIGHT SNOW IS POSSIBLE THROUGH THE DAY IN THE FAR
SOUTHWEST...WITH BETTER CHANCES FOR ACCUMULATIONS AROUND AN INCH
TONIGHT. WIND CHILL ADVISORIES AND/OR WARNINGS WILL LIKELY BE
NEEDED AGAIN TONIGHT...WITH WIND CHILLS FORECAST TO 45 BELOW ZERO
IN THE FAR NORTH THROUGH 12Z SATURDAY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 313 AM CST FRI FEB 28 2014

ARCTIC AIR ENTRENCHED ACROSS THE NORTHERN PLAINS WILL KEEP
TEMPERATURES BELOW ZERO ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY/SATURDAY NIGHT. WIND CHILL READINGS OF 45 BELOW WILL BE
COMMON OVER NORTHERN NORTH DAKOTA...WITH WIND CHILLS OF 35 BELOW
OVER SOUTHERN NORTH DAKOTA DURING THE SAME PERIOD. SNOW CHANCES
SHOULD REMAIN CONFINED OVER SOUTHWESTERN NORTH DAKOTA SATURDAY.

SURFACE HIGH PRESSURE WILL THEN SHIFT EAST OF THE REGION
GENERATING WEAK WARM AIR ADVECTION (RELATIVE TERM) ACROSS THE
STATE. DRY CONDITIONS ARE FORECAST STATEWIDE SUNDAY WITH HIGHS
GENERALLY AROUND ZERO.

QUASI-ZONAL FLOW ALOFT IS PROGGED TO DEVELOP OVER THE NORTHERN
PLAINS NEXT WORK WEEK. SHORTWAVES IN THE PROGRESSIVE FLOW ALOFT
SHOULD LEAD TO A RELATIVELY ACTIVE PERIOD...WITH SNOW CHANCES
FORECAST FOR EACH DAY MONDAY-THURSDAY. NO ONE DAY IS FAVORED OVER
ANOTHER FOR A HIGH IMPACT SNOW EVENT. AS A RESULT...KEPT SNOW
CHANCES LOW AND SNOW AMOUNTS LIGHT.

ON A POSITIVE NOTE...THE QUASI-ZONAL FLOW ALOFT WILL MODERATE THE
ARCTIC AIRMASS AND WILL LEAD TO A WARMING TREND THROUGH THE END OF
THE PERIOD. THE RAW ECMWF AND GFS MODEL PROGS HIGHS POSSIBLY IN
THE LOW 30S ALONG AND SOUTH OF I-94 BY THURSDAY. HOWEVER...GIVEN
THE UNCERTAINTY REGARDING A DAY 7 FORECAST...CONTINUED WITH THE
BLENDED APPROACH WHICH GIVES HIGHS FROM THE TEENS NORTH TO LOWER
20S SOUTH ON THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 313 AM CST FRI FEB 28 2014

A STRONG COLD FRONT WILL PUSH THROUGH THE STATE TODAY...ACCOMPANIED
BY MVFR CEILINGS AND A NORTHWEST WIND GUSTING OVER 30 KTS. WINDS
WILL DIMINISH SOMEWHAT BY LATE AFTERNOON/EARLY EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NDZ001>004-009>012.

&&

SHORT TERM...RP KINNEY
LONG TERM...TM
AVIATION...RP KINNEY
Hazardous weather outlook, Feb 28, 2:32 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
332 AM CST FRI FEB 28 2014

NDZ001>004-009>012-010945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
332 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY CONTINUES UNTIL NOON CST. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

DANGEROUS WIND CHILLS TO 45 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-017>023-025-031>037-040>048-050-051-010945-
ROLETTE-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
332 AM CST FRI FEB 28 2014 /232 AM MST FRI FEB 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS OF 25 TO 40 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RP KINNEY/TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:12 AM MSTWind Chill AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Renville and 1 more3 hr
Feb 28, 1:49 PM MSTWind Chill WarningBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 18 more46 hr
Feb 28, 1:49 PM MSTWind Chill AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 13 more46 hr

Nearby

Wind Advisories in North Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.